Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A negative answer to Nevanlinna's type question and a parabolic surface with a lot of negative curvature


Authors: Itai Benjamini, Sergei Merenkov and Oded Schramm
Journal: Proc. Amer. Math. Soc. 132 (2004), 641-647
MSC (2000): Primary 14J15, 60J65
DOI: https://doi.org/10.1090/S0002-9939-03-07147-8
Published electronically: September 29, 2003
MathSciNet review: 2019938
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a simply-connected Riemann surface represented by a Speiser graph. Nevanlinna asked if the type of the surface is determined by the mean excess of the graph: whether mean excess zero implies that the surface is parabolic, and negative mean excess implies that the surface is hyperbolic. Teichmüller gave an example of a hyperbolic simply-connected Riemann surface whose mean excess is zero, disproving the first of these implications. We give an example of a simply-connected parabolic Riemann surface with negative mean excess, thus disproving the other part. We also construct an example of a complete, simply-connected, parabolic surface with nowhere positive curvature such that the integral of curvature in any disk about a fixed basepoint is less than $-\epsilon$ times the area of disk, where $\epsilon>0$ is some constant.


References [Enhancements On Off] (What's this?)

  • 1. L. Ahlfors, Conformal invariants. Topics in geometric function theory, McGraw-Hill, Inc., 1973. MR 50:10211
  • 2. A. D. Aleksandrov and V. A. Zalgaller, Intrinsic geometry of surfaces, Transl. Math. Monographs, Vol. 15, Amer. Math. Soc., Providence, RI, 1967. MR 35:7267
  • 3. P. G. Doyle, Random walk on the Speiser graph of a Riemann surface, Bulletin Amer. Math. Soc., vol. 11, No. 2, pp. 371-377, 1984. MR 86b:58129
  • 4. P. G. Doyle and J. L. Snell, Random walks and electric networks, Math. Assoc. of America, 1984. MR 89a:94023
  • 5. R. Nevanlinna, Über die Riemannsche Fläche einer analytischen Funktion, Proceedings, International Congress of Mathematicians 1, Zurich, 1932.
  • 6. R. Nevanlinna, Eindeutige analytische Funktionen, Springer-Verlag, 1936 (and also 1974). Translated as Analytic Functions, Die Grundlehren der mathematischen Wissenschaften, Band 162, Springer-Verlag, 1970. MR 43:5003
  • 7. Yu. G. Reshetnyak, Two-dimensional manifolds of bounded curvature, In: Geometry IV. Encyclopedia of Mathematical Sciences, (Yu. G. Reshetnyak, ed.), Vol. 70, Springer-Verlag, pp. 3-163, 1993.
  • 8. O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, Second edition. Springer-Verlag, New York-Heidelberg, 1973. MR 49:9202
  • 9. P. M. Soardi, Potential theory on infinite networks, Lecture Notes in Math., no. 1590, Springer-Verlag, New York, 1994. MR 96i:31005
  • 10. S. Stoïlow, Leçons sur les Principes Topologiques de la Théorie des Fonctions Analytiques, Deuxième édition, augmentée de notes sur les fonctions analytiques at leurs surfaces de Riemann, Gauthier-Villars, Paris, 1956. MR 18:568b
  • 11. O. Teichmüller, Untersuchungen über Konforme und Quasikonforme Abbildung, Deutsch. Math. 3, pp. 621-678, 1938.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14J15, 60J65

Retrieve articles in all journals with MSC (2000): 14J15, 60J65


Additional Information

Itai Benjamini
Affiliation: Department of Mathematics, Weizmann Institute of Science, Rehovot 76100, Israel
Email: itai@math.weizmann.ac.il

Sergei Merenkov
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907
Email: smerenko@math.purdue.edu

Oded Schramm
Affiliation: Microsoft Research, One Microsoft Way, Redmond, Washington 98052
Email: schramm@microsoft.com

DOI: https://doi.org/10.1090/S0002-9939-03-07147-8
Received by editor(s): October 17, 2002
Published electronically: September 29, 2003
Additional Notes: The research of the second author was supported by NSF grant DMS-0072197
Dedicated: In memory of Bob Brooks
Communicated by: Jozef Dodziuk
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society